Carbamazepine Induced Drug Reaction with Eosinophilia and Systemic Symptoms Syndrome

Carbamazepine induced DRESS

Authors

  • EHIAGHE LONIA ANABA LAGOS STATE UNIVERSITY TEACHING HOSPITAL, 1-5 OBA AKINJOBI WAY, IKEJA, LAGOS, NIGERIA

Keywords:

DRESS, Carbamazepine, eosinophilia, drug reaction

Abstract

Background: Drug reaction with eosinophilia and systemic symptoms syndrome is a rare adverse, life threatening drug reaction caused by several drugs including Carbamazepine. The objective of this report is to create awareness of this life threatening reaction to a commonly prescribed drug for seizure disorders.

Methods: This is a case report of drug eosinophilia syndrome in a 33-year old female following clinical and laboratory evaluation at the skin clinic for generalized erythematous rashes following the use of Carbamazepine.

Results: She was found to have generalized, scaly, erythematous papules, patches and plagues. Laboratory results included blood eosinophilia, elevated liver enzymes and histopathology report of spongiotic dermatitis with eosinophilic infiltrates.

Conclusion: Drug reaction with eosinophilia and systemic symptoms syndrome can be caused by Carbamazepine. A diagnosis of this rare life threatening drug reaction should be suspected in patients presenting with generalized erythematous rashes following the use of Carbamazepine.

Author Biography

EHIAGHE LONIA ANABA, LAGOS STATE UNIVERSITY TEACHING HOSPITAL, 1-5 OBA AKINJOBI WAY, IKEJA, LAGOS, NIGERIA

HEAD OF DERMATOLOGY UNIT, DEPARTMENT OF MEDICINE

Downloads

Published

2023-01-07

How to Cite

ANABA, E. L. (2023). Carbamazepine Induced Drug Reaction with Eosinophilia and Systemic Symptoms Syndrome: Carbamazepine induced DRESS. The Nigerian Health Journal, 22(4), 448–451. Retrieved from https://tnhjph.com/index.php/tnhj/article/view/612